Michigan, 2007

Tornado and Hail in Michigan, August 23, 2007

August 23, 2007 · NWS DTX · 19 events in 9 counties and zones

This severe thunderstorm event was day two of a three consecutive day stretch of severe weather across Southeast Michigan. It also featured the first tornado of the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

This severe thunderstorm event was day two of a three consecutive day stretch of severe weather across Southeast Michigan. It also featured the first tornado of the season. The event began with a thunderstorm in Midland County that moved east across the Thumb. This storm prompted the issuance of several tornado warnings, but other than a few funnel cloud and large hail reports, there was only one report of damage. This occurred near Argyle in northwestern Sanilac County and based on funnel cloud reports/photographs, tree damage, and radar signatures, it was confirmed as an EF0 tornado. At the same time this was occurring, a very fast moving squall line with a history of producing damaging wind gusts was approaching the lower half of Southeast Lower Michigan. Although the squall line became less organized and slowed its forward progress dramatically, it still produced numerous reports of wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT THU AUG 23 2007

.SHORT TERM...THIS AFTERNOON AND EVENING

FORECAST CONCERN DEALS WITH INCOMING CONVECTION THIS EVENING AND
OVERNIGHT.

AN ACTIVE SHORT TERM IS ANTICIPATED AS THE NEXT IN A SERIES OF
SHORTWAVES SHEDS NORTHEASTWARD TOWARDS LOWER MICHIGAN. THIS LATEST
WAVE CURRENTLY ACROSS IOWA/SOUTHERN MICHIGAN IS MORE VIGOROUS AND
HAS A NICE PRESENTATION IN THE WV IMAGERY.  STRONG CVA/HEIGHT FALLS
HAVE CONTRIBUTED TO A GOOD AREA OF UVVS SPARKING THUNDERSTORM
DEVELOPMENT...TRACKING EAST NORTHEASTWARD AT 40 KNOTS...ACROSS
EASTERN IOWA THIS AFTERNOON. TWO BOUNDARIES HAVE TAKEN FORM DUE TO
DIFFERENTIAL HEATING THROUGHOUT THE DAY IN ADDITION TO ATMOSPHERIC
UPTURNING FROM CONVECTION LAST NIGHT.  THESE WILL SERVE FOR
LOCALIZED SURFACE CONVERGENCE AND MECHANISMS OF INITIATION THIS
AFTERNOON. THE THERMODYNAMIC PROFILE IN THE SPECIAL LAUNCH FROM 18Z
IS NOT HAS FAVORABLE AS 24 HRS AGO WITH A WEAK SUBTLE CAP ROUGHLY
FROM 900-800MB. HOWEVER...STRONG INSTABILITY AND EVEN LESS CIN LIES
ACROSS NORTHERN OHIO/INDIANA AND IS POISED TO ADVECT ON IN.  THIS
WILL OCCUR THIS AFTERNOON AND TONIGHT WITH FURTHER INSOLATION AND
THE ARRIVAL OF THE STRENGTHENING LLJ (UP TO 50 KNOTS). THERE REMAINS
A SHALLOW SUBTLE CAP...NOTICEABLE IN THE LATEST LAUNCH FROM ROUGHLY
800 TO 900 MB. OBSERVING TAMDAR SOUNDINGS SUGGEST A COMPLETE EROSION
OF THE CAP WILL OCCUR WITH ANY ADDITIONAL SURFACE WARMING.
THEREFORE...CONVECTION LATE THIS AFTERNOON SHOULD REMAIN LIMITED IN
COVERAGE BEFORE STRONGER SUPPORT ARRIVES THIS EVENING.

THE CONVECTIVE COMPLEX ORGANIZING ACROSS NORTHERN ILLINOIS WILL
BRING THE GREATEST THREAT FOR SEVERE WEATHER THIS EVENING AS IT
TRACKS INTO SOUTHERN LOWER MICHIGAN.  INTENSIFICATION IS EXPECTED
AS IT QUICKLY MOVES THROUGH SOUTHERN LAKE MICHIGAN AND NORTHERN
INDIANA. THE AREA ACROSS NORTHERN IN/OHIO IS STRONGLY UNSTABLE
3000/4000 SBCAPE AND ML CAPES OF AROUND 3500 J/KG.  EARLIER THOUGHTS
IN THE UPDATE STILL STAND AS MODEL GUIDANCE APPEARS TOO FAR NORTH
WITH THE PRECIPITATION FOR THE OVERNIGHT. WIND PROFILE IS HIGHLY
CONDUCIVE FOR A DAMAGING WIND THREAT WITH 40 TO 50 KNOTS OF
UNIDIRECTIONAL (WEST SOUTHWESTERLY) FLOW EXPECTED FROM ROUGHLY 3000
TO 20000 FEET.  PRIMARY MODE OF CONVECTION WILL BE OF THE LINEAR BOW
ECHO/SEGMENT VARIETY THROUGH TONIGHT.  HEAVY RAINFALL WILL BE A
THREAT WITH ANY THUNDERSTORMS AS PWATS ARE PLUS 2 INCHES.  A LIMITED
HAIL THREAT COULD POSSIBLY DEVELOP THIS EVENING BUT DOESN/T LOOK
FAVORABLE WITH FREEZING LEVELS OF GREATER THAN 13KFT.  TIME OF
ARRIVAL ON THE WIDESPREAD COVERAGE OF THUNDERSTORMS APPEARS TO BE
AT/AROUND 00UTC.

LOWS TONIGHT WILL REMAIN NEAR/JUST ABOVE 70F FOR ALL LOCATIONS.

&&

.LONG TERM...FRIDAY THROUGH THURSDAY

MAIN CONCERN IS SEVERE WEATHER POTENTIAL FRIDAY AND FRIDAY NIGHT. A
LOT DEPENDS ON EXTENT OF CONVECTIVE DEBRIS AND LOCATION OF OUTFLOW
BOUNDARIES AS TO EVENTUAL INSTABILITY. WDSPRD CONVECTION TO THE WEST
SHOULD MOVE OVER PORTIONS OF THE CWA OVERNIGHT... LEAVING A
SIGNIFICANT AMOUNT OF PRECIP AND CLOUD DEBRIS FOR FRIDAY MORNING.
HOWEVER... EXPECT AT LEAST THE SOUTHERN PORTIONS OF THE CWA TO SEE
SIGNIFICANT SUN AND DESTABILIZATION FRIDAY AFTERNOON IN ADVANCE OF
APPROACHING WAVE OUT OF THE MID MISSISSIPPI VALLEY REGION. DEEP
LAYER SHEAR SHOULD STILL BE IN PLACE FRIDAY... BUT EXPECTING A BIT
MORE DIRECTIONAL SHEAR AS THE THE SURFACE LOW APPROACHES AND SURFACE
WINDS BACK SLIGHTLY. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE CWA FRIDAY NIGHT BEFORE THE FRONT CLEARS THE AREA BY
SUNRISE SATURDAY. AFTER THAT... LOOKING FOR A PRETTY NICE WEEKEND
AND WILL BE HOLDING OFF ON POPS UNTIL THE NEXT FRONTAL SYSTEM
COMES THROUGH MID WEEK.

&&

.MARINE...

PRIMARY MARINE HAZARD FOR THE SHORT TERM WILL BE THUNDERSTORM WINDS
AS CONVECTION CONTINUES TO FIRE ALONG EAST WEST BOUNDARY FROM IOWA
TO LOWER MICHIGAN. FIRST WAVE IS LIKELY TO AFFECT MARINE WATERS OF
LAKE HURON AND LAKE ST. CLAIR THIS EVENING AND CONTINUING
OVERNIGHT. NEXT SIGNIFICANT OPPORTUNITY WILL LIKELY BE LATER
FRIDAY AND AFTERNOON AND EVENING AS NEXT SURFACE LOW COMES OUT OF
THE PLAINS. DEEP LAYER SHEAR WILL CONTINUE THROUGH THE PERIOD WITH
BOWING LINE SEGMENTS THE PREDOMINANT STORM TYPE EXPECTED. THUS
POSSIBILITY WIND GUSTS ASSOCIATED WITH THUNDERSTORMS OVER MARINE
AREAS COULD EASILY EXCEED 50 KNOTS.

OTHERWISE... THE ONLY PERIOD OF CONERN WIND/WAVE WISE WILL BE A
BRIEF PERIOD LATE FRIDAY NIGHT AND SATURDAY BEHIND THE SURFACE LOW
AND FRONT AS WINDS TURN NORTHWESTERLY. GUSTS OVER 25 KNOTS COULD BE
POSSIBLE IN THE WAKE OF THE LOW... AND AS SOMEWHAT COOLER AIR COMES
ACROSS WARMER WATERS OF LAKE HURON.  DEPENDING ON THE STRENGTH OF
THE SURFACE LOW... WOULDNT BE SURPRISED TO SEE SMALL CRAFT
THRESHOLDS FOR ABOUT A 6 TO 12 HOUR PERIOD EARLY SATURDAY.

&&

.PREV DISCUSSION...ISSUED 154 PM EDT THU AUG 23 2007

AVIATION...

WITH LOWER MICHIGAN IN BETWEEN SYSTEMS HAVE NOT INCLUDED
PRECIPITATION MENTION THIS AFTERNOON AS COVERAGE OF ANY
DEVELOPMENT WILL REMAIN FAIRLY SPOTTY. THIS WILL CHANGE DURING THE
EVENING...SHORTLY AFTER 00UTC...WITH THE ARRIVAL OF A WELL
ORGANIZED LINEAR THUNDERSTORM COMPLEX FROM THE WEST. A MIX OF
VFR/MVFR CONDITIONS EXPECTED THROUGH TONIGHT FOR ALL SITES WITH
RESTRICITIONS FOR VISIBILITES AT KDTW/KDET/KFNT AND CEILINGS AT
KMBS/KFNT. PREDOMINATELY SHOWERS TO FOLLOW UNTIL THE MORNING HOURS
WITH ACTIVITY SLOW TO WANE ON/ALONG QUASI STATIONARY BOUNDARY.
NOTE...A WIND SHEAR GROUPING HAS BEEN ADDED FOR TONIGHT AT ALL TAF
SITES AS STRONG SOUTHWESTERLY WINDS WILL RESIDE ATOP THE SHALLOW
INVERSION (COULD POSSIBLY SEE 50 KNOTS AT 4KFT).

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....DW
MARINE.......DW
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 23, 3:23 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT THU AUG 23 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-242030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
423 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR ALL
OF SOUTHEAST MICHIGAN.

STRONG THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST MICHIGAN
TONIGHT ALONG A FRONTAL BOUNDARY THAT EXTENDS EAST TO WEST ACROSS
LOWER MICHIGAN. STORMS WILL BE MOVING EAST AT 40 MPH AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 70 MPH AND HAIL OVER 1 INCH
IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE
EVENING HOURS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF ACTIVE WEATHER WILL CONTINUE OVER SOUTHEAST MICHIGAN
THROUGH SATURDAY MORNING AS A STEADY PROGRESSION OF LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES MOVE ACROSS THE GREAT
LAKES. SEVERE WEATHER IS POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVERNIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-242030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
423 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
ALL OF THE MARINE AREAS OF LAKE HURON...LAKE ST. CLAIR... AND
MICHIGAN WATERS OF LAKE ERIE.

THUNDERSTORMS DEVELOPING ACROSS SOUTHERN LOWER MICHIGAN WILL MOVE
EAST AT 4O MPH INTO ADJACENT WATERS OF LAKE HURON... LAKE ST.
CLAIR... AND LAKE ERIE OVERNIGHT AND WILL BE CAPABLE OF PRODUCING
WINDS GUSTS OVER 70 MPH... LARGE WAVES... AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF ACTIVE WEATHER WILL CONTINUE OVER SOUTHEAST MICHIGAN
THROUGH SATURDAY MORNING AS A STEADY PROGRESSION OF LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES MOVE ACROSS THE GREAT
LAKES. SEVERE WEATHER IS POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVERNIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 23, 1:21 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
221 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     2 N CORUNNA             43.01N 84.12W
08/22/2007                   SHIAWASSEE         MI   LAW ENFORCEMENT

            LARGE TREE DOWN ON STATE ROAD JUST NORTH OF M-21.

1100 PM     TSTM WND DMG     4 W FLINT               43.02N 83.77W
08/22/2007                   GENESEE            MI   LAW ENFORCEMENT

            NUMEROUS POWER LINES DOWN IN FLINT TOWNSHIP

1100 PM     TSTM WND DMG     SAGINAW                 43.42N 83.95W
08/22/2007                   SAGINAW            MI   LAW ENFORCEMENT

            CENTRAL DISPATCH RECEIVED REPORTS OF NUMEROUS TREES AND
            POWER LINES DOWN COUNTYWIDE.

1103 PM     TSTM WND DMG     3 NW LINDEN             42.85N 83.82W
08/22/2007                   GENESEE            MI   AMATEUR RADIO

            TREES DOWN NEAR MORRISH ROAD

1105 PM     TSTM WND DMG     3 N LINDEN              42.86N 83.78W
08/22/2007                   GENESEE            MI   LAW ENFORCEMENT

            LARGE TREE DOWN

1107 PM     TSTM WND GST     SAGINAW                 43.42N 83.95W
08/22/2007  M58.00 MPH       SAGINAW            MI   ASOS

            A WIND GUST OF 58 MPH WAS MEASURED AT THE SAGINAW
            INTERNATIONAL AIRPORT

1108 PM     TSTM WND DMG     SAGINAW                 43.42N 83.95W
08/22/2007                   SAGINAW            MI   AMATEUR RADIO

            4 INCH TREE BRANCHES DOWN AT THE INTERSECTION OF CAROLINA
            AND CONGRESS STREETS

1115 PM     TSTM WND DMG     5 NW BAY CITY           43.64N 83.95W
08/22/2007                   BAY                MI   LAW ENFORCEMENT

            TREE DOWN ACROSS THE WESTBOUND LANE OF WHEELER ROAD AT 3
            MILE ROAD

1115 PM     TSTM WND DMG     5 NW BAY CITY           43.64N 83.97W
08/22/2007                   BAY                MI   LAW ENFORCEMENT

            TREE DOWN ON THE SIDE OF THE ROAD AT THE INTERSECTION OF
            WHEELER AND 4 MILE ROADS

1125 PM     TSTM WND DMG     1 NE BAY CITY           43.60N 83.88W
08/22/2007                   BAY                MI   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN AT LINCOLN AVE AND 5TH STREET.
            LAW ENFORCEMENT REPORTED NUMEROUS WIRES DOWN AND A COUPLE
            OF BLOWN TRANSFORMERS ACROSS THE BAY CITY AREA.

1127 PM     TSTM WND DMG     3 N FENTON              42.84N 83.71W
08/22/2007                   GENESEE            MI   AMATEUR RADIO

            TREES DOWN AT THE INTERSECTION OF FENTON AND THOMPSON

1134 PM     TSTM WND DMG     LAPEER                  43.05N 83.32W
08/22/2007                   LAPEER             MI   LAW ENFORCEMENT

            TREE DOWN

1140 PM     TSTM WND DMG     5 NNW BAY CITY          43.66N 83.93W
08/22/2007                   BAY                MI   LAW ENFORCEMENT

            TREE AND WIRE DOWN ON THE ROAD AT THE INTERSECTION OF
            DOUGLAS DRIVE AND BOY SCOUT ROAD

1143 PM     TSTM WND DMG     2 SSW ATTICA            43.01N 83.18W
08/22/2007                   LAPEER             MI   LAW ENFORCEMENT

            TREE DOWN AT LAKE GEORGE AND NEWARK ROADS

1150 PM     TSTM WND DMG     1 NW IMLAY CITY         43.03N 83.09W
08/22/2007                   LAPEER             MI   LAW ENFORCEMENT

            TREE DOWN ON IMLAY CITY ROAD NEAR SUMMERS ROAD

1151 PM     HAIL             BROWN CITY              43.21N 82.99W
08/22/2007  E0.75 INCH       SANILAC            MI   LAW ENFORCEMENT

0451 AM     HAIL             ADRIAN                  41.90N 84.04W
08/23/2007  E0.75 INCH       LENAWEE            MI   TRAINED SPOTTER

&&
ADDED SEVERAL WIND REPORTS FOR BAY COUNTY AND A HAIL REPORT FOR
LENAWEE COUNTY.

SHULER

The radar

The Detroit radar (KDTX), 96 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
August 23, 4:40 PM EST
Where
Saginaw County, 4.5 mi N of Saginaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.485, -83.970

Law enforcement reported wires down at the intersection of M84 and Tittabawassee Road.

Thunderstorm Wind, Bay

When
August 23, 4:41 PM EST
Where
Bay County, 2.5 mi N of Bay City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.636, -83.880

Law enforcement reported a tree down.

Thunderstorm Wind, Bay

When
August 23, 4:41 PM EST
Where
Bay County, Bay City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.600, -83.880

Law enforcement reported a tree down.

Hail, Tuscola

When
August 23, 5:07 PM EST
Where
Tuscola County, Unionville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.650, -83.470

Thunderstorm Wind, Tuscola

When
August 23, 5:42 PM EST
Where
Tuscola County, Cass City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.600, -83.170

A large tree fell through the roof of a home on Elmwood Road just south of Cass City. Total property damage was estimated at roughly $10K.

Hail, Tuscola

When
August 23, 5:50 PM EST
Where
Tuscola County, Cass City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.600, -83.170

Tornado, Sanilac

When
August 23, 6:07 PM EST
Where
Sanilac County, 3 mi WNW of Argyle
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
43.587, -82.985

A trained spotter reported a tornado touchdown with several large trees down.

Thunderstorm Wind, Livingston

When
August 23, 6:40 PM EST
Where
Livingston County, 4 mi E of Pinckney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -83.852

A trained spotter reported trees and branches down and estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Livingston

When
August 23, 6:45 PM EST
Where
Livingston County, Lakeland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -83.830

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Livingston

When
August 23, 7:00 PM EST
Where
Livingston County, Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.530, -83.770

A National Weather Service employee reported a tree branch 4 inches in diameter down.

Thunderstorm Wind, Oakland

When
August 23, 7:00 PM EST
Where
Oakland County, South Lyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -83.630

A trained spotter estimated wind gusts at 60 MPH.

Thunderstorm Wind, Washtenaw

When
August 23, 7:08 PM EST
Where
Washtenaw County, 1 mi W of Ann Arbor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -83.749

A trained spotter reported a tree down and estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Oakland

When
August 23, 7:11 PM EST to 7:12 PM EST
Where
Oakland County, Commerce
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.580, -83.480

Large branches up to 10 inches in diameter down around the Commerce area.

Thunderstorm Wind, Washtenaw

When
August 23, 7:29 PM EST
Where
Washtenaw County, Salem
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.400, -83.570

The public reported trees down.

Thunderstorm Wind, Oakland

When
August 23, 7:32 PM EST
Where
Oakland County, 1.91 mi NNE of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.496, -83.358

A trained spotter reported large tree branches down.

Thunderstorm Wind, Macomb

When
August 23, 7:40 PM EST
Where
Macomb County, Fraser
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -82.970

A trained spotter reported a large tree branch 8 inches in diameter down.

Thunderstorm Wind, Macomb

When
August 23, 7:40 PM EST
Where
Macomb County, Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -83.030

A trained spotter reported tree limbs 2 to 3 inches in diameter down and estimated the wind gusts at 60 MPH.

Hail, Macomb

When
August 23, 7:45 PM EST
Where
Macomb County, Fraser
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.520, -82.970

Thunderstorm Wind, Wayne

When
August 23, 8:21 PM EST
Where
Wayne County, Grosse Pt Woods
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.430, -82.920

Law enforcement reported numerous trees and power lines down throughout the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyThe tornado archive for Michigan, 2007Warnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53299, 53312, 53316, 53285, 59153, 53286, 53313, 53314, 53317, 53300, 53309, 53315, 53303, 53304, 53307, 53305, 53310, 53287, 53308.